Loma Linda University Medical Center Loma Linda, CA, United States
Anish Patel, MD1, Muhammad B. Hammami, MD2 1Loma Linda University Medical Center, Loma Linda, CA; 2VA Loma Linda Healthcare System, Rancho Cucamonga, CA
Introduction: Mesalamine is widely considered to be first-line therapy for patients with mild to moderate ulcerative colitis. It is generally well tolerated with usually minor side effects. Mesalamine-induced liver injury is very rarely reported, commonly in the context of multiorgan disease. Isolated mesalamine-induced autoimmune hepatitis has not been reported.
Case Description/Methods: A 53-year-old female with one-month history of bloody diarrhea, decreased appetite, and 10-lb weight loss underwent colonoscopy that confirmed mild to moderate left-sided ulcerative colitis. Blood counts, renal function, and liver function (LFT) were normal and hepatitis B serology was negative. She was started on standard dosing of oral and rectal mesalamine and achieved clinical remission at three months. Five months later, she had abnormal LFT on routine evaluation; alanine aminotransferase (ALT) was 122 IU/L and aspartate aminotransferase (AST) was 44 IU/L, with normal total bilirubin and alkaline phosphatase. She was asymptomatic and denied personal and family history of liver disease. On repeat investigation, ALT peaked at 359 IU/L and AST at 210 IU/L (Figure 1). Serologic evaluation was notable for positive anti-nuclear antibody at 1:640 and positive anti-mitochondrial antibody of 0.5 U. Anti-smooth muscle antibody, acute viral hepatitis panel, and metabolic liver disease markers were normal. Magnetic retrograde cholangiopancreatography (MRCP) noted no abnormalities. Liver biopsy revealed inflammatory infiltrate of lymphocytes and macrophages with scattered eosinophils and plasma cells, consistent with autoimmune hepatitis. One month after discontinuation of mesalamine, liver tests normalized (AST 24 IU/L, ALT 36 IU/L). She maintained a clinical remission and normal at one year follow up after switching to adalimumab.
Discussion: A recent UK audit revealed 3.2 cases of mesalamine-induced-liver-injury per million prescriptions, which included asymptomatic transaminitis, cholestatic hepatitis, and granulomatous hepatitis, mostly in the context of systemic, multiorgan disease. This is the first report, to our knowledge, of an isolated mesalamine-induced autoimmune hepatitis in a patient with ulcerative colitis. The diagnosis is strongly supported by characteristic histological findings, positive autoimmunity markers, resolution of injury with discontinuation of drug, and exclusion of other causes. It may be prudent to monitor LFT in ulcerative colitis patients treated with mesalamine.
Figure: Trend of transaminases following initiation and discontinuation of mesalamine
Anish Patel indicated no relevant financial relationships.
Muhammad Hammami indicated no relevant financial relationships.
Anish Patel, MD1, Muhammad B. Hammami, MD2. P1685 - Mesalamine-Induced Autoimmune Hepatitis in Patient With Ulcerative Colitis: Case Report, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.